Alert archive / North Carolina / Flash Flood Warnings in 1998
Flash Flood Warning 46, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this flash flood warning at Mar 20, 1998, 8:49 AM EST for Jackson County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 20, 1998, 8:49 AM EST (13:49 UTC)
- Expired
- Mar 20, 1998, 11:45 AM EST
- In force
- 3 hr
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
County Jackson County, NC
The radar
The Greer radar (KGSP), 95 km from the middle of the area, began a volume at 13:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 1.8 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 792 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 199 m²/s²
- 0-3 km storm-relative helicity
- 284 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGSP 201351 FFWGSP NCC099-201645- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 849 AM EST FRI MAR 20 1998 THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 1145 AM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN WEST NORTH CAROLINA ...JACKSON COUNTY AUTOMATED RAIN GAUGES INDICATE THAT 1 TO 2 INCHES OF RAIN HAVE FALLEN OVER THE COUNTY DURING THE PAST HOUR. DUE TO SATURATED SOIL CONDITIONS FLASH FLOODING IS HIGHLY POSSIBLE IN LOW LYING AND FLOOD PRONE AREAS. REMEMBER THAT SEVENTY FIVE PERCENT OF ALL FLOOD FATALITIES ARE THE RESULT OF EITHER DRIVING INTO FLOOD WATERS OR CHILDREN PLAYING IN OR NEAR DRAINAGE DITCHES OR STREAMS.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this flash flood warning went out at Mar 20, 2:03 AM EST, 6 hours 46 minutes earlier.
Area forecast discussion, Mar 20, 2:03 AM EST, 6 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC 203 AM EST FRI MAR 20 1998 STRONG/SVR SQUALL LINE CONTINUES MAKING ITS WAY TOWARD THE CWA. LOTS OF LOW LEVEL MOISTURE TO BE TAPPED AS SYSTEM APPROACHES. H3 JET MOVES ALONG THE SOUTHERN EDGE OF THE CWA WITH GOOD ALONG STREAM VARIATION OVER THE CWA AND ASSOCIATED Q-VECTOR CONV. GOOD LOW LEVEL MOISTURE CONV FORECAST AS WELL. H85 JET NOT GREAT BUT SPEEDS ARE NOT LIGHT EITHER. SQUALL LINE SHOULD RETAIN ITS STRONG/SVR QUALITIES AS IT MOVES ACROSS CWA. EVEN MORE OF A CHANCE IN OUR ERN COUNTIES AS SOME WARMING WILL OCCUR BEFORE PASSAGE. POSS SVR WORDING SHOULD BE INCLUDED IN ZONES. GOOD DRY PUNCH AFTER FROPA TODAY AND STRONG WSWLY FLOW. SHOULD BE SOME CLEARING BY LATE DAY. WRAP AROUND MOISTURE THEN ENTERS THE MTNS TONIGHT AS THICKNESSES AND TEMPS FALL. STRONG LIFT AND NWLY FLOW WILL RETURN SHRA THEN SHSN TO MTNS LATE TONIGHT AND ON SAT. THIS WILL HAVE TO BE WATCHED FOR POSS ADV BY DAY OR NEXT MID SHIFT. TEMPS TODAY WILL BE TRICKY WITH PRECIP BUT BEST CAA DOES NOT KICK IN UNTIL TONIGHT. LIKE WARMER FWC OUTSIDE OF MTNS SAT AS SUNSHINE AND DOWNSLOPE WILL MODERATE CAA. FAN BETTER FOR MTNS WITH CLOUDS...CAA AND SOME PRECIP. AVL 58/38/44 9/3/4 CLT 65/42/57 9/1/0 GSP 63/40/55 9/1/0 RWH
In the hours before
Special weather statement, Mar 20, 5:18 AM EST, 3 hours 31 minutes before
GAZ010-017-018-026-028-029-NCZ033>037-048>059-062>072-082-SCZ001>014- 019-201615- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC 518 AM EST FRI MAR 20 1998 ...SEVERE THUNDERSTORM WATCH CONTINUES UNTIL 6 AM FOR MADISON... HAYWOOD...JACKSON...SWAIN...MACON AND GRAHAM COUNTIES... ...CHANCE OF SEVERE THUNDERSTORMS TODAY ACROSS THE WESTERN CAROLINAS AND NORTHEAST GEORGIA... STRONG THUNDERSTORMS ARE CURRENTLY MOVING ACROSS THE NORTH CAROLINA MOUNTAINS. THESE STORMS CONTAIN HAIL TO ONE-HALF INCH...GUSTY WINDS AND HEAVY RAINFALL. THE STORMS ARE MOVING INTO MORE STABLE AIR AND HAVE WEAKENED DURING THE PAST HOUR...HOWEVER THEY WILL REMAIN STRONG AS THEY MOVE ACROSS THE MOUNTAINS AND INTO THE NORTH CAROLINA FOOTHILLS. THE SEVERE THUNDERSTORM WATCH WILL BE ALLOWED TO EXPIRE AT 6 AM. THIS LINE OF STRONG THUNDERSTORMS STRETCHES SOUTHWESTWARD TO THE ATLANTA AREA AND WILL MOVE ACROSS THE REST OF THE WESTERN CAROLINAS AND NORTHEAST GEORGIA THIS MORNING AND EARLY AFTERNOON. SEVERE THUNDERSTORMS ARE POSSIBLE AS THESE STORMS MOVE THROUGH THE AREA. THESE STORMS WILL MOVE INTO THE NORTH CAROLINA PIEDMONT AND EASTERN UPSTATE BY LATE MORNING. SEVERE THUNDERSTORMS WILL BE MORE FAVORABLE AT THAT TIME AS TEMPERATURES WARM AND THE ATMOSPHERE BECOMES MORE UNSTABLE. SPOTTER GROUPS MAY NEED TO BE ACTIVATED THIS MORNING. PERSONS IN THE WESTERN CAROLINAS AND NORTHEAST GEORGIA SHOULD BE PREPARED FOR CHANGING WEATHER CONDITIONS AND TAKE ACTION IF A WARNING IS ISSUED OR SEVERE WEATHER IS OBSERVED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR FURTHER INFORMATION AND POSSIBLE WARNINGS. RWH
Local storm report, Mar 20, 7:34 AM EST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
734 AM EST FRI MAR 20 1998
TIME (EST) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
712 AM WILEY GA WIND DAMAGE
03/20/98 RABUN SHINGLES AND OTHER OBJECTS
BLOWN AROUND. REPORTED BY
COMMS CENTER.
RWHLocal storm report, Mar 20, 8:07 AM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
807 AM EST FRI MAR 20 1998
TIME (EST) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
745 AM PINE MTN GA WIND DAMAGE
03/20/98 RABUN AMATEUR RADIO WEATHER
SPOTTER REPORTED SEVERAL
LARGE TREES DOWN.
BWMLocal storm report, Mar 20, 8:07 AM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
807 AM EST FRI MAR 20 1998
TIME (EST) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
745 AM PINE MTN GA WIND DAMAGE
03/20/98 RABUN AMATEUR RADIO WEATHER
SPOTTER REPORTED SEVERAL
LARGE TREES DOWN.
BWMThe office that day
Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 20, 7:50 AM EST | Tornado Warning | GSP | Jackson, Macon | 55 min |
| Mar 20, 2:04 PM EST | Severe Thunderstorm Warning | GSP | Davie | 26 min |
| Mar 20, 2:17 PM EST | Severe Thunderstorm Warning | GSP | Mecklenburg | 28 min |
| Mar 20, 2:31 PM EST | Tornado Warning | GSP | Mecklenburg | 29 min |
| Mar 20, 2:44 PM EST | Tornado Warning | GSP | Cabarrus | 46 min |
Nearby
Flash Flood Warnings in North Carolina, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.